Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 61, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 2011, 7:36 PM CDT for 5 counties in Kansas. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2011, 7:36 PM CDT (00:36 UTC)
- Expired
- Jun 1, 2011, 8:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 7:48 PM CDT | TSTM WND GST 60 | 5 Nw Manter, KS | |
| Jun 1, 8:01 PM CDT | TSTM WND GST 60 | Johnson City, KS | |
| Jun 1, 8:16 PM CDT | TSTM WND GST 72 | Ulysses, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1251 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 2375 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.4
The text
As transmitted, in the capitals the NWS used until 2016.
405
WUUS53 KDDC 020036
SVRDDC
KSC067-075-093-129-187-020130-
/O.NEW.KDDC.SV.W.0061.110602T0036Z-110602T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
736 PM CDT WED JUN 1 2011
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN GRANT COUNTY IN SOUTHWEST KANSAS...
SOUTHEASTERN HAMILTON COUNTY IN SOUTHWEST KANSAS...
SOUTHWESTERN KEARNY COUNTY IN SOUTHWEST KANSAS...
NORTHERN MORTON COUNTY IN SOUTHWEST KANSAS...
STANTON COUNTY IN SOUTHWEST KANSAS...
* UNTIL 830 PM CDT/730 PM MDT/
* AT 633 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
THE SAUNDERS ELEVATOR...AND MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
THE SAUNDERS ELEVATOR...
MANTER...
JOHNSON CITY...
BIG BOW...
ULYSSES...
KENDALL...
MAINLY RURAL AREAS OF NORTHERN MORTON...SOUTHEASTERN HAMILTON...
SOUTHWESTERN KEARNY...STANTON AND WESTERN GRANT COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3766 10205 3798 10152 3777 10131 3745 10128
3726 10205
TIME...MOT...LOC 0036Z 242DEG 42KT 3749 10202
WIND...HAIL 60MPH 1.00IN
$$
FINCH1 follow-up statement
420
WWUS53 KDDC 020104
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
804 PM CDT WED JUN 1 2011
KSC067-075-093-129-187-020130-
/O.CON.KDDC.SV.W.0061.000000T0000Z-110602T0130Z/
STANTON KS-MORTON KS-KEARNY KS-HAMILTON KS-GRANT KS-
804 PM CDT WED JUN 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
GRANT...SOUTHEASTERN HAMILTON...SOUTHWESTERN KEARNY...NORTHERN MORTON
AND STANTON COUNTIES UNTIL 830 PM CDT/730 PM MDT/...
AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHEAST OF MANTER...AND MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...
BIG BOW...
ULYSSES...
MAINLY RURAL AREAS OF NORTHERN MORTON...SOUTHEASTERN HAMILTON...
SOUTHWESTERN KEARNY...STANTON AND WESTERN GRANT COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3766 10205 3798 10152 3777 10131 3745 10128
3726 10205
TIME...MOT...LOC 0103Z 246DEG 64KT 3748 10176
WIND...HAIL 60MPH 1.00IN
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:45 PM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, Jun 1, 2:45 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 245 PM CDT WED JUN 1 2011 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE SEVERE WEATHER CHANCES AND AREAS OF HEAVY RAINFALL INTO THE EVENING, THEN FIRE WEATHER CONCERNS AND STRONG WINDS NEAR WIND ADVISORY ON THURSDAY, FOLLOWED BY FIRE WEATHER CONCERNS AGAIN ON FRIDAY. A STRONG UPPER LEVEL SHORTWAVE TROUGH OVER THE WESTERN CONUS WILL MOVE SLOWLY EASTWARD TONIGHT WITH INCREASING FLOW OVER THE ROCKIES. THE RUC SHOWS A WEAK SHORTWAVE TROUGH IN THE FLOW MOVING INTO SOUTHWESTERN KANSAS. A WARM FRONT WILL CONTINUE TO MOVE NORTH INTO NEBRASKA WITH DEWPOINTS INTO THE 60S BEHIND IT. SHORT TERM MESOSCALE MODELS SHOW LOTS OF CONVECTION BREAKING OUT IN THE EAST FA AND IN THE WEST WITH THE SHORTWAVE TROUGH. BUNKERS STORM MOTIONS SHOW VERY SLOWLY MOVING STORMS AND WITH HIGH PRECIPITABLE WATER VALUES COULD HAVE SOME AREAS OF HEAVY RAINFALL. OUTFLOW BOUNDARIES WILL LIKELY FORM WITH NEW THUNDERSTORMS FORMING WITH MOISTURE CONVERGENCE ALONG THE BOUNDARIES. IT WILL BE HARD TO FORECAST EXACTLY WHERE THE STORMS END UP BY EVENING WITH SO MUCH CONVECTIVE INSTABILITY OF 2000 TO 3500 J/KG AND NEW STORMS FORMING ALONG OUTFLOW BOUNDARIES. WILL KEEP POPS GOING AS IS FROM 30 TO 40 PERCENT. SOME CIRRUS CLOUDS ALSO MOVING WEST TO EAST AND COULD INHIBIT SOME HEATING. EXPECT LARGE HAIL UP TO GOLFBALLS WITH THE STRONGEST STORMS AND WIND GUSTS OVER 70 MPH INTO THE EVENING. THE TORNADO THREAT LOOKS LOW WITH HIGH TEMPERATURE DEW POINT SPREADS AND STRONG THUNDERSTORMS CORES CRASHING TO THE GROUND AND BECOMING OUTFLOW DOMINATE BECAUSE OF A LACK OF HIGH LEVEL WINDS AROUND 30KTS. THE STORMS WILL DECREASE RAPIDLY BY OR BEFORE MIDNIGHT AS THE SUN SETS AND LITTLE IF ANY FORCING PREVAILS. LOOK FOR MILD OVERNIGHT LOWS AS A LOW LEVEL JET DEVELOPS AND SURFACE WINDS OF 15 TO 22 MPH KEEP THE ATMOSPHERE WELL MIXED. WILL KEEP OVERNIGHT LOWS FROM AROUND 70 EAST TO THE UPPER 60S WEST. ON THURSDAY AN UPPER LEVEL LOW AND SHORTWAVE TROUGH BECOMES POSITIVELY TILTED AS IT MOVES INTO THE INTERMOUNTAIN WEST. STRONGER WINDS ALOFT MOVE INTO THE COLORADO ROCKIES WITH A STRONG PRESSURE GRADIENT INTO WESTERN KANSAS. SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH AND BE CLOSE TO WIND ADVISORY. ALSO SOME HIGH LEVEL CIRRUS CLOUDS COULD INHIBIT DEEP MIXING A BIT AND KEEP US FROM REACHING THE WIND CRITERIA. WILL ALLOW MID SHIFT TO TAKE ANOTHER LOOK. A WARM MID LEVEL CAP SHOULD INHIBIT ANY THUNDERSTORMS DURING THE AFTERNOON. HIGH TEMPERATURES LOOK TO RANGE IN THE MID TO UPPER 90S. FOR THURSDAY NIGHT THE UPPER LEVEL SHORTWAVE MOVES INTO THE NORTHERN PLAINS PUSHING A COLD FRONT INTO NEBRASKA. SOUTHERLY WINDS OF 10 TO 20 MPH WILL KEEP OVERNIGHT LOWS MILD AGAIN AND FROM THE UPPER 60S TO LOWER 70S. SOME CIRRUS CLOUDS MAY HELP WITH THE WARM OVERNIGHT LOWS AS WELL. ON FRIDAY THE UPPER LEVEL SHORTWAVE MOVES INTO THE DAKOTAS WITH THE COLD FRONT MOVING INTO FAR NORTHERN KANSAS BY EVENING. THE NAM IS A BIT MORE SOUTH WITH THE FRONT THAN THE GFS. WILL KEEP A SMALL POP GOING IN THE NORTH WITH MOISTURE CONVERGENCE ALONG THE FRONT. SEVERE WEATHER IS NOT EXPECTED WITH LOWER INSTABILITY, HOWEVER WITH NEAR 1000 CAPES COULD HAVE SOME HAIL UP TO DIMES OR NICKELS. .FIRE WEATHER... WILL BE CLOSE TO FIRE WEATHER CONDITIONS ON THURSDAY AND FRIDAY AFTERNOONS WITH STRONG WINDS AND LOW RELATIVE HUMIDITIES. MODELS ARE VARYING GREATLY ON FORECAST DEWPOINTS AND HAVE ELECTED TO GO WITH HIGHER GFS DEWPOINTS. THIS KEEPS THE RELATIVE HUMIDITIES ABOVE THE THRESHOLD OF 15 PERCENT. THE AREA OF CONCERN IS PARTS OF SOUTHWEST KANSAS FROM STANTON TO GRAY COUNTY AND SOUTH TO THE OKLAHOMA BORDER. WILL LET MID SHIFT TAKE ANOTHER LOOK AS NEWER GUIDANCE COMES IN. DAYS 3-7... LITTLE CHANGE TO THE EXTENDED PERIOD WITH A FEW MINOR TWEAKS AS THE SUMMER PATTERN OF HOT TEMPERATURES AND LOW PROBABILITIES FOR CONVECTION WILL CONTINUE THROUGH MUCH OF THE FORECAST PERIOD. WE COULD SEE SOME ISOLATED THUNDERSTORMS FRIDAY AND SATURDAY EVENING ACROSS THE NORTHERN CWFA AS THIS AREA WILL BE CLOSER TO A WEAK FRONT/TROUGH AND SOME LIFT WILL BE PROVIDED ALONG THE BOUNDARY. BY SUNDAY, THE 500 HPA RIDGE STARTS TO RETROGRADE FURTHER WEST WHICH SHOULD SQUASH THUNDERSTORM CHANCES FOR SOUTHWESTERN KANSAS. BY NEXT WEEK, THE RIDGE STARTS TO WEAKEN AND WESTERN KANSAS WILL REMAIN IN BROAD SOUTHWESTERLY FLOW ALOFT IN BETWEEN THIS HIGH AND A TROUGH OF LOW PRESSURE OUT WEST. THE 12Z MODELS ARE MORE DRY AND KEEP PRECIPITATION FURTHER NORTH INTO NEBRASKA THAN COMPARED TO YESTERDAYS SOLUTION SO 10 PERCENT POPS NEXT WEEK LOOK REASONABLE. THUNDERSTORMS ARE EXPECTED NORTH OF OUR AREA IN RESPONSE TO COLDER TEMPERATURES ALOFT AND STRONGER DYNAMICS ACROSS THE NORTHERN PLAINS. OTHERWISE, TEMPERATURES LOOK PRIMARILY TO BE ABOVE NORMAL AND IN THE 90S FOR HIGHS AND UPPER 60S/LOWER 70S FOR LOWS. SUMMER TIME IS HERE TO STAY AND QUIET WEATHER LOOKS LIKELY. WILL HAVE TO WATCH NEXT WEEK TO SEE IF ANY SHORTWAVE TROUGHS MOVE OVER KANSAS IN THE SOUTHWESTERLY FLOW ALOFT. IT WOULD NOT TAKE TOO MUCH TO GET AN ISOLATED THUNDERSTORM GOING BUT CONFIDENCE IS LOW THIS FAR OUT WITH CONVECTIVE TRENDS. HAVE RETAINED ABOVE NORMAL TEMPERATURES AND BELOW NORMAL PRECIPITATION FOR THE WEEK TWO PRODUCT, WHICH MATCHES UP WITH THE NATIONAL CENTERS. -SUGDEN && .AVIATION... SATELLITE SHOWS SOME MID LEVEL CLOUDS AS WELL AS SCATTERED LOW LEVEL CUMULUS CLOUDS. THINK THIS WILL CONTINUE THROUGH THE EARLY AFTERNOON. LATEST SPC MESOANALYSIS SHOWS LITTLE CIN AND PLENTY OF SBCAPE OVER THE REGION (-25/3000 J/KG) AND THINK IT WILL BE CONVECTIVELY ACTIVE BEGINNING IN THE 18-20Z TIME FRAME AND CONTINUING THROUGH THE EVENING. ALL SITES HAVE VCTS THIS AFTERNOON AND EVENING TO REFLECT THIS THINKING. CONVECTION SHOULD DIMINISH TONIGHT WITH THE LOSS OF DIURNAL INSTABILITY. THINK SOME RESIDUAL CLOUD COVER WILL REMAIN EAST TOWARDS 06Z WHERE THERE IS BETTER LOW LEVEL MOISTURE (HIGHER DEWPOINTS). CIGS SHOULD BE PRIMARILY VFR THROUGH THE TAF PERIOD EXCEPT IN LOCALIZED THUNDERSTORM ACTIVITY. SOME THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND PERHAPS AN ISOLATED TORNADO. SEE LATEST SWODY1 FOR MORE INFO. -SUGDEN && .PRELIMINARY POINT TEMPS/POPS... DDC 70 95 70 96 / 30 0 0 10 GCK 69 96 69 96 / 40 10 10 10 EHA 68 97 68 95 / 30 10 10 0 LBL 69 97 69 97 / 30 10 10 0 HYS 70 96 70 95 / 30 0 0 20 P28 71 95 71 98 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/36
Hazardous weather outlook, Jun 1, 2:35 PM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 235 PM CDT WED JUN 1 2011 KSZ030-031-043>046-061>066-074>081-084>090-021945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 235 PM CDT WED JUN 1 2011 /135 PM MDT WED JUN 1 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM MID AFTERNOON INTO THE EARLY EVENING ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS. HAIL UP TO GOLFBALL SIZE ALONG WITH DAMAGING WIND GUSTS OVER 70 MPH ARE POSSIBLE. SOME OF THE STORMS COULD BE SLOW MOVING AND PUT OUT VERY HEAVY RAINFALL AND LOCALIZED FLOODING. LOOK FOR THE STORMS TO DECREASE OR END BEFORE MIDNIGHT AS THE SUN SETS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE NEAR THE COLORADO BORDER LATE THURSDAY AFTERNOON AND EARLY EVENING. A FEW STORMS WILL BE STRONG TO POSSIBLY SEVERE WITH DAMAGING WIND GUSTS TO 60 MPH THE PRIMARY THREAT. AS A FRONT MOVES SOUTH INTO KANSAS ON FRIDAY...THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST KANSAS...MAINLY ALONG THE INTERSTATE 70 CORRIDOR. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS INTO THE EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Special weather statement, Jun 1, 7:29 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
729 PM CDT WED JUN 1 2011
KSZ061-074-075-084-020115-
GRANT-HAMILTON-MORTON-STANTON-
729 PM CDT WED JUN 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON...
SOUTHWESTERN HAMILTON...STANTON AND WESTERN GRANT COUNTIES...
AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BARTLETT...OR 9 MILES SOUTHWEST OF THE
SAUNDERS ELEVATOR...MOVING NORTHEAST AT 35 MPH.
SMALL HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3776 10205 3784 10196 3773 10153 3748 10152
3747 10153 3745 10152 3744 10153 3743 10152
3741 10153 3730 10205
TIME...MOT...LOC 0028Z 227DEG 31KT 3739 10210
FINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:29 PM CDT | Special Weather Statement | DDC | Stanton | 46 min |
| Jun 1, 7:48 PM CDT | Tornado Warning | DDC | Ellis | 27 min |
| Jun 1, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Morton, Seward, Stevens | 60 min |
| Jun 1, 8:29 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Morton, Seward, Stanton, Stevens | 46 min |
| Jun 1, 10:59 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 46 min |
| Jun 2, 4:04 AM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 16 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.